Olanzapine, a second generation antipsychotic, has previously been associated with an increased risk of venous thromboembolism (VTE). In this mini-review we describe a case of a thirty-year-old schizophrenic patient who was diagnosed with a deep venous thrombosis (DVT) six months after starting olanzapine therapy, as well as seventeen other VTE cases in patients using olanzapine reported to the Netherlands Pharmacovigilance Centre Lareb. In 14 of these reports, patients had reported additional risk factors for VTE. We found disproportionate Reporting Odds Ratios (RORs) in the global database VigiBase for olanzapine and the reactions deep vein thrombosis (ROR of 1.38 with a 95% CI (Confidence Interval) of 1.22-1.57) and pulmonary embolism (ROR of 1.99 with a 95% CI of 1.81-2.19). The mechanism behind the association of olanzapine with VTE could be explained by two risk factors, substantial weight gain and lethargy, both common side effects of olanzapine. So far, a direct effect of olanzapine on platelet aggregation or coagulation has not been found. Schizophrenic patients are more likely to have diagnostic delay in the diagnosis of VTE, as symptoms such as lethargy and impaired pain perception result in diminished pain perception and pain expression, while they are at increased risk of developing VTE. Currently no validated risk score is available for detection of psychiatric patients who might benefit from pharmacologic VTE prophylaxis. In patients developing a VTE while being treated with olanzapine, discontinuation of olanzapine could be considered based on the individual risk profile, control of psychotic symptoms and antipsychotic treatment options.